From Montclair, California, USA:
My son is nine and has had Type 1 diabetes for 1 year. He complains of being "shaky", but when he tests he is high not low. Can a high make him shaky as well as a low? Also, the other day at school he was not responding to commands so they had him test. He was 74. I had them give him 2 glucose tabs and a small muffin. They called 30 minutes later. His eyes were rolling. He tested again and was 74 again. I had them give juice and then he had lunch. 45 minutes later, he was fine and tested at 102. Why was he having insulin reaction symptoms at 74? He usually doesn't even have these severe symptoms when he is 40 (the few times we have been there).
It sounds like you are having a difficult time with your son's blood sugars. Quite probably, if not surely, even not knowing your diabetic son's overall metabolic control nor his insulin regimen, he is dealing with the so called hypoglycemia unawareness.. In fact, sometimes, either after many years of diabetes or after many low blood sugars (even though not always in the true 'hypo' ranges), as may happen in patients under intensive insulin regimens aimed at the very best metabolic control, diabetic people lose the early warning symptoms of hypoglycemia and can get serious neurological symptoms (e.g., loss of consciousness or loss of control of motion of the body as in your son's case). Apparently, the body's ability to recognize and give the appropriate signals of impending low blood sugar are blunted as a direct result of repeated hypoglycemic reactions or as result of diabetic autonomic adrenergic neuropathy, leaving the individual open to severe hypoglycemia.
In your son's case, the numbers you report for blood sugar are certainly not too low even I suspect hypoglycemia could have preceded those borderline values: please be also aware that some home meters are not considered reliable enough to accurately measure blood sugar low values. My suggestions would be to set your alarm clock and check some blood sugar around 02:00-03:00 A.M. It may be that he is getting significantly hypoglycemic values during the night without symptoms and if low try to reduce the evening dose of insulin, better if first regular (or lispro) before supper. I'd reduce bedtime NPH only if blood sugar are lows after 04:00 A.M. It could also be that insulin and eating don't match very well! Often, easing up on control a little bit and eliminating low blood sugars as much as possible will bring back the early warning symptoms. I'd also advise you to immediately contact your diabetes team for any changes in insulin therapy and/or further investigations if required (e.g., hormonal deficiencies/problems).
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.